[Question #2567] Trich and UTI complications. (Not an anxiety post)

44 months ago
Hello Dr.  This is not an anxiety driven post like the other 2 that I posted previously. 
Roughly 3 months ago I was diagnosed with Trich. I first was given Flagyl. I took 2 pills for 7 days to clear the infection. After I took the medicine, the discharge and the itchiness left but I was still having dull cramps above my vagina region.  I went back to the gyno for a second swab.  She diagnosed me with M. Hominis.  I then was given azithromycin and Flagyl to take all at once.  However I still was feeling the symptoms of cramps in lower abdomen. The cramps then went from my abdomen to my lower back. Each time that I would urinate my urine stream would be shorter. I immediately thought that it is an uti.  I went to the ER and was prescribe macrobid and that did not help So I went in 2 weeks ago and was given Cipro and ibuprofen . I have been on the Cipro for almost week and still no avail.  I decided to take Cipro,  ibuprofen, and An AZO  tablet together and the symptoms are now becoming less.  However,  I still have the pain in lower abdobmen. I am tired of antibiotics!. Can trich cause uti and are these symptoms of Trich  reappearing? None of the medicine for the uti is working. 
I also purchased a vagina infection test and the tip was a very small patch of greenish blue. I believe that's a sign of either BV OR Trich. I'm not itching or having discharge 
Edward W. Hook M.D.
Edward W. Hook M.D.
44 months ago
Welcome back to our Forum.  I'm sorry you continue to suffer the symptoms you describe.  In preparing to answer your question I reviewed your earlier interactions with Dr. Handsfield, Terri, and me and feel that all of the information provided to date has been reasonable.  In reading the series of questions it sounds as though your cramping and abdominal pain were not necessarily present following your encounter about two months ago but started about a month ago- is that correct?  It also seems that the cramping abdominal pain comes and goes - is that right as well ?

The reason I ask these questions is that if these questions started only a month ago, they may not be related to your unfortunate experience with your friend.  Such symptoms could arise from a complicated UTI but these often respond to ciprofloxacin although a small proportion of UTIs are now resistant to that antibiotic.  The sorts of cramping symptoms you describe can often result from difficulties in the lower GI tract. 

I should add, for completeness sake several comments about the therapies you have described.  Your 7 day course of metronidazole is good but not perfect treatment for trich. On the other hand, your symptoms are not those typically associated with infections.  With regard to UTIs occasionally such infections do not respond to macrobid or ciprofloxacin.  The other medications you mention, ibuprofen and AZO are typically for symptom relief rather than curative.  I'm glad that they have helped some but I suspect they are not the entire answer.

At this point things are getting complicated.  Do you have a regular physician (your gynecologist?).  The reason I ask is your persistent problems are now the sorts of problems which are better addressed by a physician who is aware of your entire story and has the advantage of being able to monitor your response to various interventions. 

I hope these comments are helpful.  EWH
---
44 months ago
Hey Dr what is the perfect treatment for trich? I am going to the ER to see if they can do a complete urine culture and test for any other infections. The suspense is killing me so maybe I can get fast answers from the ER and schedule a follow up with the gynecologist sometime this week.  
So you don't suspect this to be any STI? I tested negative for trich during the second swab as well as gonorrhea and chlamydia. My concern is that the trich may have came back as well as a uti.  This morning the lower back pain came again.  I am now experiencing a slight cramping right above the the vagina region.  These symptoms appeared during the trich infection and  I thought maybe the cramping came from the trich infection. Even after taking the medicine for trich and m. Hominis  the cramping persisted. I just realized that it was a UTI when I began to have lower back pain. 
Edward W. Hook M.D.
Edward W. Hook M.D.
44 months ago
There is no perfect treatment.  The CDC recommends either treatment with a single 2.0 gram dose of metronidazole given once or a 500 mg given by mouth twice a day for 7 days.  Most women are cured but the single dose treatment but a small proportion do better with the week long, twice a day treatment. 

From your description, this REALLY does not sound like an STI, including trichomoniasis  EWH. 
---
44 months ago
Thanks Dr Hook.  I am now feeling better and have a few doses of the Cipro to finish. Maybe I have to finish all the meds for it to cure the uti.  I decided to order the vitamin d-mannose for the infection. I heard that it works wonders for uti.  

I guess my final questions are 
1. Do you know about the vitamin d-mannose and it's effectiveness 

2. On my very first post you told me no to worry about herpes. I have no symptoms of herpes nor lesions. All I have is an uti. Should I worry about it? If not then why?
Edward W. Hook M.D.
Edward W. Hook M.D.
44 months ago
I'm pleased that you feel that you are improving on the ciprofloxacin, hopefully that will resolve the problem.  If not, you have my advice.

I do not know much about d-mannose therapy so I am not in a position to comment.

My opinion related to herpes has not changed.  Nothing in your history suggests herpes in any way.  I would not worry about it.

As you know, we allow up to three responses per question.  this is my 3rd response.  Thus, later this evening, this thread will be closed and there will be no further responses.  Take care.  EWH 
---
44 months ago
Thanks Dr!